Format

Send to

Choose Destination
See comment in PubMed Commons below
Brain Dev. 2004 Mar;26(2):130-3.

Startle epilepsy complicating aspartylglucosaminuria.

Author information

1
Institute of Neurology, School of Medicine, University Magna Graecia, Via T. Campanella, Italy.

Abstract

A 21-year-old right-handed man with definite diagnosis of aspartylglucosaminuria (AGU) presented with a 5-year history of progressive severe gait disturbance with frequent falls and generalized epileptic seizures triggered by unexpected stimuli. At one time, he was confined to a wheelchair because of the frequent falls. Electromyogram recording showed a large, excessive and not habituating motor startle response, with the classical and stereotyped order of muscle recruitment. During video-polygraphic recording, we recorded a reflex generalized tonic seizure triggered by a loud, unexpected acoustic stimulus. Brain magnetic resonance (MR) revealed no structural abnormality. A diagnosis of abnormal startle and startle epilepsy (SE) was made. The addition of clonazepam to valproate and phenobarbital led to a dramatic improvement in his abnormal startle and SE, and the patient was able to walk alone unaided. This report illustrates, for the first time, that abnormal startle and SE may occur in AGU and complicate its clinical picture. Recognition of this entity in AGU is important, as progressive gait disorder with frequent falls could be easily misinterpreted as an additional irreversible manifestation of the ongoing neurological deterioration characteristic of AGU.

PMID:
15036433
DOI:
10.1016/S0387-7604(03)00069-X
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center